Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Fort Worth, TX

May 27, 2004Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 27, 2004, 5:34 PM CDT for Eastland County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 5:34 PM CDT (22:34 UTC)
Expired
May 27, 2004, 6:30 PM CDT
In force
56 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 272234
SVRFTW
TXC133-272330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
533 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 35 MILES SOUTHWEST OF EASTLAND...MOVING EAST AT
  45 MPH.

CISCO...EASTLAND...AND RANGER ARE IN THE PATH OF THIS STORM.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3236 9911 3210 9911 3210 9894 3231 9849
          3250 9848

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:38 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 27, 2:38 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
238 PM CDT THU MAY 27 2004

.DISCUSSION...
EVOLUTION OF CONVECTION TONIGHT IS FAR FROM CERTAIN AS SHRA/TSRA
HAVE BEEN GOING ON ACROSS W TEXAS MOST OF THE DAYLIGHT HOURS. WHILE
THE STORMS HAVE SHOWN A GENERAL INCREASE IN INTENSITY DURING THE
PAST HOUR...THEY ARE ALSO WORKING ACROSS A RELATIVELY WORKED OVER
AIR MASS...AS COMPARED TO A STRONGLY CAPPED AREA WITH GOOD
INSOLATION. VAPOR CHANNEL CONTINUES TO SHOW H5 PVA WORKING SLOWLY
ACROSS CENTRAL NM...WHILE THE DRY LINE WAS ROUGHLY BETWEEN KCDS AND
KSPS SWWD TO NEAR KABI. WE WILL OPT TO KEEP MENTION OF SEVERE
THUNDERSTORMS THIS EVENING...BUT CONFIDENCE NOT AS HIGH AS
PREVIOUSLY THOUGHT. STILL...GIVEN THE EXPECTED STRENGTH OF THE H5
SHORT WAVE AND THE FORECAST CAPE...JUST CAN NOT RULE OUT SOME
DAMAGING WINDS WITH A FEW STORMS. RAIN CHANCES LOOK PRETTY DECENT SO
WILL GO WITH LIKELY TO CAT POPS NW TONIGHT. WILL BLEND MOS NUMBERS
AS THEY LOOK REASONABLE ATTM.

SHORTWAVE TO WORK EAST OF N TEXAS TOMORROW MORNING AND SAT LOOKS TO
BE DRY. CENTRAL U.S. TROUGH STILL LOOKS TO BRING A COLD FRONT INTO N
TEXAS ON SUNDAY...BUT UPPER LEVEL ENERGY WILL REMAIN WELL NORTH OF
THE REGION. STILL COULD SEE SOME STORMS WITH THIS FEATURE SO WILL
KEEP PRECIP CHANCES GOING THEN. RAIN CHANCES LOOK TO CONTINUE INTO
NEXT WEEK AS NW FLOW LINGERS ACROSS CENTRAL U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   71  88  72  88 /  70  10  10  10
WACO, TX               72  91  72  91 /  50  10  10  10
PARIS, TX              69  86  70  87 /  70  40  20  10
DENTON, TX             69  87  71  88 /  80  10  10  10
MCKINNEY, TX           70  87  71  88 /  70  20  10  10
DALLAS, TX             71  88  72  89 /  60  10  10  10
TERRELL, TX            71  88  72  89 /  50  20  10  10
CORSICANA, TX          72  90  71  90 /  50   0  10  10
TEMPLE, TX             72  93  71  91 /  50  10  10  10
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, May 27, 4:00 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 27 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT NORTHWEST OF A
STEPHENVILLE...TO DALLAS...TO SULPHUR SPRINGS LINE. HAIL TO THE SIZE
OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY
SEVERE THUNDERSTORMS THAT DEVELOP. SCATTERED STORMS ARE POSSIBLE
ACROSS THE REST OF THE NORTH TEXAS...BUT THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
WILL PRESENT WEATHER HAZARDS.

LATE THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WAS OVER SOUTHERN
NEW MEXICO WAS MOVING EASTWARD...WHILE A COLD FRONT EXTENDED FROM
SOUTHEASTERN KANSAS INTO THE SOUTH PLAINS OF WEST TEXAS. A DRY LINE
WAS ALSO OVER WEST TEXAS FROM THE SOUTH PLAINS INTO THE BIG BEND.
THE STORMS ARE EXPECTED TO BE MOST NUMEROUS...AND POSSIBLY SEVERE
ALONG AND NORTH OF I-20 TONIGHT.

.DAYS TWO THROUGH SEVEN...
ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT NORTH TEXAS LATE SUNDAY
INTO MEMORIAL DAY. MANY UNCERTAINTIES STILL EXIST ON EVOLUTION...
TIMING AND STRENGTH OF THIS SYSTEM. AT THIS TIME...SEVERE WEATHER
COULD BE POSSIBLE NAMELY BETWEEN I-20 AND THE RED RIVER...WHERE WIND
SHEAR ALOFT AND LIFT WOULD BE THE STRONGEST. WE URGE PERSON
VACATIONING OR TRAVELING ACROSS NORTH TEXAS TO CONTINUE MONITORING
FUTURE FORECASTS AND OUTLOOKS ON THIS DEVELOPING WEATHER SITUATION
LATER THIS MEMORIAL DAY WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT OVERNIGHT
NORTHWEST OF A STEPHENVILLE...TO DALLAS...TO SULPHUR SPRINGS
LINE.

58

In the hours before

Special weather statement, May 27, 2:59 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
259 PM CDT THU MAY 27 2004

TXZ100-101-115-116-129-130-141-280200-
COMANCHE-EASTLAND-ERATH-JACK-PALO PINTO-STEPHENS-YOUNG-
259 PM CDT THU MAY 27 2004

SEVERE THUNDERSTORM WATCH 311 REMAINS IN EFFECT FOR...

  COMANCHE        EASTLAND        ERATH           JACK
  PALO PINTO      STEPHENS        YOUNG
Special weather statement, May 27, 5:10 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
510 PM CDT THU MAY 27 2004

TXZ100-101-272315-
JACK-YOUNG-
510 PM CDT THU MAY 27 2004

...SIGNIFICANT WEATHER UPDATE...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF MURRAY...OR 13 MILES WEST
OF GRAHAM...MOVING NORTHEAST AT 45 MPH.

CUNDIFF...JEAN...JERMYN AND LOVING ARE IN THE PATH OF THIS STORM.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:26 PM CDTSevere Thunderstorm WarningFWDErath49 min
May 27, 4:35 PM CDTSevere Thunderstorm WarningFWDEastland, Stephens55 min
May 27, 5:20 PM CDTSevere Thunderstorm WarningFWDPalo Pinto55 min
May 27, 5:48 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant57 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningFWDComanche54 min
May 27, 5:55 PM CDTSevere Thunderstorm WarningFWDParker65 min
May 27, 6:14 PM CDTSevere Thunderstorm WarningFWDErath76 min
May 27, 6:32 PM CDTSevere Thunderstorm WarningFWDTarrant58 min
May 27, 6:50 PM CDTSevere Thunderstorm WarningFWDDenton55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.